Hail, Kit Carson
- When
- May 30, 5:37 PM MST to 5:47 PM MST
- Where
- Kit Carson County, 3 mi S of Flagler
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.250, -103.067
Hailed for ten minutes...hail completely covered the ground.
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:25 PM MST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT TUE MAY 30 2006 .DISCUSSION...MAIN FORECAST PROBLEM WILL CONTINUE TO BE CHANCES OF PRECIPITATION THROUGH THE SHORT TERM. SATELLITE IS SHOWING A COMPLICATED AND ACTIVE PATTTERN. OVER THE PACIFIC...THE PATTERN HAS EVEN BECOME RETROGRESSIVE. MEAN UPPER TROUGH STILL LIES TO OUR WEST WITH SOUTHWEST FLOW ALOFT OVER THE AREA. SEVERAL SHORTWAVE TROUGHS UPSTREAM SEEN IN THIS FLOW. AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...UKMET/ECMWF INITIALIZED A LITTLE BETTER ON THE HEIGHTS/FEATURES THAN THE GFS. THE UKMET HAD THE NORTHERN PORTION OF THE GREAT BASIN SYSTEM THE STRONGEST...AND WAS CLOSEST. HOWEVER...IT MAY NOT BE QUITE STRONG ENOUGH. THE RUC/UKMET WERE DOING BEST OVERALL. AT LOW LEVELS... THE NAM DID THE BEST AT THE SURFACE. THE GFS/UKMET DID THE BEST WITH LOW LEVEL TEMPERATURES. WILL BE DOING A BLEND OF THE GFS/UKMET/ECMWF. TONIGHT...GUESS MOISTURE WAS NOT A PROBLEM DURING THE NIGHT AS ELEVATED CONVECTION DEVELOPED AND SPREAD OVER THE AREA. HAD CONVERGENCE ON 850 MB BOUNDARY WITH ISENTROPIC LIFT...FRONTOGENTIC FORCING...AND RIGHT REAR QUADRANT OF JET HELPING OUT. SURFACE DEWPOINTS AT THE START OF THE EVENT RANGED FROM THE MID 20S TO LOWER 30S. QUESTION WILL BE WHAT AFFECTS OF THE OVERNIGHT AND EARLY MORNING THUNDERSTORMS WILL HAVE ON THE CHANCES TONIGHT. COMPLEX HAS DEVELOPED A CONVECTIVE VORTICITY MAX. ON SATELLITE AND UPPER AIR ANALYSIS YOU CAN SEE TEMPORARY DRYING AND SUBSIDENCE BEHIND IT. HOWEVER...SOME REDEVELOPMENT WAS NOT A PROBLEM. ALSO SATELLITE AND UPPER AIR ARE SHOWING A POCKET OF MID LEVEL MOISTURE WRAPING BACK INTO THE AREA RIGHT BEHIND THE TEMPORARY DRYING. MUCH DRIER AIR ALOFT IS RIGHT BEHIND THIS POCKET. PLUS...WILL HAVE SOME RESIDUAL LOW LEVEL MOISTURE AROUND WITH MOST OF THE FORECAST AREA RECEIVING A HALF INCH OR MORE. MUCH OF THE EASTERN AND SOUTHERN PORTION OF THE AREA RECEIVED BETWEEN ONE AND TWO INCHES. ALSO HAVE LEFTOVER BOUNDARIES AROUND AS WELL. THE MOST SIGNIFICANT ONE IS NOW DRAPED FROM NEAR THE WESTERN END OF KIT CARSON INTO YUMA. HAVE HAD A VERY STRONG COLD PUSH/NORTH WINDS BEHIND THUNDERSTORM COMPLEX. THIS HAS DONE A COUPLE OF THINGS. IT HAS PUSHED THE SURFACE/850 MB FRONT FURTHER SOUTH. ALSO...TEMPERATURES ARE ONLY IN THE 60S WHICH WILL LIMIT INSTABILITY. FAIRLY STRONG SHORTWAVE SEEN UPSTREAM. IT APPEARS TO HAVE SOME DECENT COLD AIR WITH IT. ALL THE MODELS THIS TROUGH THROUGH. MODELS DEVELOP ANOTHER RIGHT ENTRANCE OF THE JET OVER THE AREA DURING THE EVENING...ESPECIALLY OVER THE SOUTHEAST HALF. CONSIDERING ALL THIS...WILL PROBABLY NEED A FAIRLY HIGH CHANCE OF PRECIPITATION FOR TONIGHT. WEDNESDAY/WEDNESDAY NIGHT...AT THE BEGINNING OF THE DAY...ALL THE MODELS KEEP A RIGHT REAR QUADRANT OVER THE FORECAST AREA...WITH THE ONCE EXCEPTION BEING THE NORTHWEST CORNER. THE GFS CONFINES IT MORE TO THE SOUTHEAST PORTION...THE UKMET/NGM THE ENTIRE AREA...AND THE NAM ABOUT RIGHT IN BETWEEN. THEN THEY ALL MOVE IT GRADUALLY TO THE SOUTHEAST BY THE END OF THE DAY. AT NIGHT...THE UKMET KEEPS A RIGHT ENTRANCE REGION OVER THE AREA...ESPECIALLY THE NORTHERN HALF. THE NGM IS LIKE IT. THE NAM/GFS HAVE JET DYNAMICS EAST OF THE FORECAST AREA. ANOTHER SHORTWAVE MOVES THROUGH DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. ANOTHER SURFACE BOUNDARY PUSHES THROUGH AS WELL. WITH CLOUDS...WET GROUND AND UPSLOPE WINDS WILL STICK CLOSE TO THE COOLER GUIDANCE. THURSDAY/THURSDAY NIGHT...LOOK TO HAVE THE RIDGE BUILDING WITH A DRIER AIR MASS ABOVE 700 MB WITH MOIST AIR MASS BELOW. FLOW IS NORTHWEST BUT VERY WEAK AND THERE MAY BE A WEAK SHORTWAVE DURING THE NIGHT. THE BEST PARAMETERS AFFECT THE WESTERN HALF. MAY PUT IN A SMALL CHANCE IN THE EXTREME WEST. LOOK TO HAVE MORE SUN ON THIS DAY...AND WILL WARM UP THE MAXES. FOR FRIDAY THROUGH TUESDAY...MODELS ARE ABOUT THE SAME AS THEY WERE 24 HOURS AGO. ECMWF STAYS MORE AMPLIFIED WITH THE UPPER RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY THAN THE GFS. NUMERICAL GUIDANCE WARMED UP A LITTLE FRIDAY AND SATURDAY AND THAT LOOKED REASONABLE. MODELS TRY TO SNEEK A SHORTWAVE ACROSS THE NORTHERN PORTION OF THE AREA FRIDAY NIGHT BUT THE AIR MASS LOOKS TOO DRY SO KEPT PRECIPITATION OUT. FORECAST STARTS GETTING MORE UNCERTAIN ON SUNDAY AND GETS PROGRESSIVELY WORSE BY TUESDAY. BOTH GFS/ECMWF BRING A FRONT INTO THE NORTHERN PORTION OF THE REGION ON SUNDAY. THEN THE ECMWF TAKES THE FRONT BACK NORTH SUNDAY NIGHT AND MONDAY AND KEEPS IT NORTH OF THE AREA UNTIL SOMETIME ON TUESDAY. THE GFS NOT ONLY KEEPS THE FRONT HERE BUT EVEN SAGS A LITTLE FURTHER SOUTH. NOT SURE ABOUT THE GFS SOLUTION ESPECIALLY WITH THE RIDGING AND SOUTHWEST FLOW ALOFT. CONSEQUENTLY THE GFS IS COOLER AND HAS A BETTER CHANCE OF PRECIPITATION THAN THE ECMWF. LIKE THE HPC DEPICTION OF THIS SCENARIO WHICH FITS MORE CLOSELY TO THE ECMWF WHICH I THINK WILL BE MORE CORRECT. ALSO BY TUESDAY...BOTH MODELS INDICATE THAT THE UPPER RIDGE MOVES TO THE EAST OF THE AREA WHICH LEAVES US OPEN FOR SHORTWAVES IN SOUTHWEST FLOW ALOFT. KEPT SUNDAY INTO TUESDAY DRY...BUT WILL RAISED THE SILENT POPS AS HIGH AS THEY COULD GO. SUNDAY INTO TUESDAY WILL NEED TO BE WATCHED CLOSELY FOR A FURTHER SOUTH FRONTAL POSITION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE MAY 30 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1140 AM CDT TUE MAY 30 2006 /1040 AM MDT TUE MAY 30 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE TRI STATE AREA THROUGH THE AFTERNOON. HOWEVER...INSTABILITY WILL BE LIMITED BY MOSTLY CLOUDY SKIES AND RELATIVELY COOL SURFACE TEMPERATURES. AS A RESULT...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. TONIGHT...ANOTHER ROUND OF THUNDERSTORMS WILL MOVE OUT OF COLORADO AND ACROSS PORTIONS OF THE AREA. SOME OF THESE STORMS MAY BECOME SEVERE IN EASTERN COLORADO DURING THE EARLY EVENING HOURS...WHERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. AS THE STORMS MOVE EAST INTO KANSAS AND NEBRASKA AFTER DARK...THE PRIMARY SEVERE THREAT WILL BECOME DAMAGING WINDS. AREAS SOUTH OF INTERSTATE 70 WILL HAVE THE BEST CHANCES FOR SEVERE WEATHER TONIGHT...WITH LESSER CHANCES FURTHER NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE TRI-STATE REGION THROUGH WEDNESDAY EVENING AS A SERIES OF UPPER LEVEL DISTURBANCES TRACKS ACROSS THE REGION IN THE SOUTHWEST FLOW ALOFT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT DANGEROUS LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. JDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 543 PM MDT TUE MAY 30 2006 COZ091-310015- KIT CARSON COUNTY- 543 PM MDT TUE MAY 30 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARRIBA...OR 55 MILES WEST OF BURLINGTON...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MCGUIRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 551 PM MDT TUE MAY 30 2006 COZ091-310015- KIT CARSON COUNTY- 551 PM MDT TUE MAY 30 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARRIBA...OR 53 MILES WEST OF BURLINGTON... AND MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING SEVERAL INCHES OF PENNY TO NICKEL SIZE HAIL. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MCGUIRE
The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
3 hail. Local standard time, as filed.
Hailed for ten minutes...hail completely covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513229, 5513230, 5513231.